Alert archive / North Carolina / Tornado Warnings in 2008
Tornado Warning 48, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Sep 5, 2008, 9:55 PM EDT for Duplin County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2008, 9:55 PM EDT (01:55 UTC)
- Expired
- Sep 5, 2008, 10:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Duplin County, NC
The radar
The Morehead City radar (KMHX), 85 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 4:39 PM EDT | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 948 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KMHX 060155
TORMHX
NCC061-060230-
/O.NEW.KMHX.TO.W.0048.080906T0155Z-080906T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
955 PM EDT FRI SEP 5 2008
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* TORNADO WARNING FOR...
DUPLIN COUNTY IN EASTERN NORTH CAROLINA...
THIS INCLUDES THE CITY OF WARSAW...
* UNTIL 1030 PM EDT
* AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CYPRESS
CREEK...OR ABOUT 12 MILES WEST OF HALF MOON...MOVING NORTHWEST AT
35 MPH.
* THE TORNADO WILL BE NEAR...
CHINQUAPIN BY 1000 PM EDT...
BEULAVILLE BY 1010 PM EDT...
KENANSVILLE BY 1025 PM EDT...
WARSAW BY 1030 PM EDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EDT SATURDAY MORNING
FOR EASTERN NORTH CAROLINA.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3495 7814 3512 7797 3489 7766 3484 7767
3483 7768 3477 7768 3476 7769 3474 7769
3472 7770
TIME...MOT...LOC 0155Z 130DEG 31KT 3481 7771
$$
281 follow-up statement
000
WWUS52 KMHX 060210
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1010 PM EDT FRI SEP 5 2008
NCC061-060230-
/O.CON.KMHX.TO.W.0048.000000T0000Z-080906T0230Z/
DUPLIN NC-
1010 PM EDT FRI SEP 5 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR DUPLIN
COUNTY...
AT 1009 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR CHINQUAPIN...OR
ABOUT 13 MILES NORTHEAST OF WALLACE...MOVING NORTHWEST AT 32 MPH.
THE TORNADO WILL BE NEAR...
KENANSVILLE AND 7 MILES SOUTHEAST OF WARSAW BY 1030 PM EDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EDT SATURDAY MORNING
FOR EASTERN NORTH CAROLINA.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3495 7814 3512 7797 3489 7766 3484 7768
3483 7768 3477 7768 3476 7769 3474 7769
3472 7770
TIME...MOT...LOC 0210Z 122DEG 28KT 3486 7783
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Sep 5, 8:53 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Sep 5, 8:53 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
853 PM EDT FRI SEP 5 2008
.SYNOPSIS...
TROPICAL STORM HANNA WILL MAKE LANDFALL ALONG THE SOUTH CAROLINA
COAST LATE TONIGHT AND MOVE INLAND ALONG THE I-95 CORRIDOR ON
SATURDAY. HEAVY RAIN AND STRONG WINDS...WITH THE THREAT OF
TORNADOES WILL AFFECT THE AREA TONIGHT THROUGH SATURDAY AFTERNOON.
A WEAK TROUGH OF LOW PRESSURE WILL LINGER BEHIND HANNA SUNDAY
BEFORE HIGH PRESSURE WILL BUILD IN FROM THE NORTH BEHIND HANNA
INTO EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
BREAK FROM SHOWERS WILL END WITH ANOTHER RAINBAND FROM TS HANNA
ADVANCING ON THE REGION. THE HELICITIES HAVE JUMPED NOTABLY SINCE
THIS AFT...SO LOOK FOR INCREASED THREAT OF ROTATION DESPITE LACK
OF HEATING AS WE GO INTO THE OVERNIGHT HOURS. LOOKS LIKE FOR THE
NEAR TERM THE BEST CHANCE FOR SHOWERS WILL BE IN THE SW/S COASTAL
SECTIONS. RAINFALL RATES ARE INCREASING WITH UP TO 2 IN A HALF
HOUR POSSIBLE. HPC HAS INCREASED QPF TO 3 TO 6 OVER THE
AREA...WHICH SEEMS REASONABLE WITH LOCALLY HIGHER AMOUNTS.
HAVE FOLLOWED NHC WINDS FOR FCST...BUT HAVE BACKED OFF SOME ON
TNT WINDS OUTSIDE OF CONVECTION THROUGH MIDNIGHT. AFT THAT...LOOK
FOR GRADUAL INCREASE TO TS FORCE BY MORNING STARTING IN THE SW.
THE WORSE CONDITIONS WILL BE SAT ACROSS THE REGION WITH LANDFALL
IN ILM CWA EXPECTED EARLY MORNING...THEN MOVING ACROSS OR JUST W
OF OUR CWA DURING THE DAY. BEING ON THE RIGHT/FRONT QUADRANT OF
THE SYSTEM WILL LEAD TO HIGHER RISK OF TORNADOES. TORNADO WATCH
LIKELY TO BE EXTENDED INTO SAT. AS DAYTIME MIXING INCREASES WILL
ALSO SEE BEST CHANCE FOR SOME OF THE STRONG WINDS ALOFT TO REACH THE
SFC. INSTABILITY WILL INCREASE ENOUGH THAT HAVE ADDED ISOL TSRA
FOR THE AFT...BUT FOR OVERNIGHT AND MORNING HAVE REMOVED SINCE
LIGHTNING TYPICALLY SCARCE IN TROPICAL SYSTEMS.
&&
.SHORT TERM /SATURDAY NIGHT/...
A WEAK TROUGH OF LOW PRES WILL LINGER BEHIND HANNA OVER THE REGION
SUNDAY WITH A VERY MOIST AND UNSTABLE AIRMASS IN PLACE. WILL CARRY AT
LEAST SMALL POPS ACROSS THE AREA SATURDAY NIGHT THRU SUNDAY. WITH
WESTERLY FLOW IN WAKE OF HANNA...VERY WARM SUNDAY WITH MAX TEMPS
OVER MOST AREAS INTO THE 90S.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL BUILD OVER THE AREA MONDAY...BEFORE NEXT FRONT
APPROACHES FROM THE NORTHWEST TUESDAY NIGHT. THIS FRONT MAY SERVE
TO SUPPRESS HURRICANE IKE WELL TO THE SOUTH. MODELS SHOW
STATIONARY FRONT STALLING NEAR THE AREA THROUGH THE REMAINDER OF
THE PERIOD WITH DIURNAL CONVECTION POSSIBLE. GENERALLY HIGHS IN
THE LOW/MID 80S.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
IFR/LIFR TO BE THE PREVAILING CONDITIONS THROUGH THE NEXT 12 TO 24
HOURS AS TROPICAL STORM HANNA APPROACHES. WILL SEE SOME PERIODS OF
IMPROVEMENTS TO MVFR. WORST CONDITIONS FOR OUR TAF SITES APPEARS
TO OCCUR DURING THE MORNING HOURS THROUGH EARLY AFTERNOON ON
SATURDAY.
GENERAL VFR CONDITIONS TO PERSIST WITH ONLY OCCASIONALLY LOWER
CONDITIONS IN ISOLATED TSTMS.
&&
.MARINE...
TROPICAL STORM WARNING REMAINS IN EFFECT FOR ALL COASTAL WATERS
AND SOUNDS THROUGH 00Z SUN. WIDESPREAD TROPICAL STORM CONDITIONS
EXPECTED OVER ALL WATERS TONIGHT THEN WINDS DIMINISH FROM SOUTH TO
NORTH ON SAT. E/SE WINDS WILL INCREASE THIS EVENING INTO THE
OVERNIGHT HOURS AND SEAS WILL BUILD ACCORDINGLY. AS OF 3 PM LATEST
OBS INDICATE EAST WINDS 15 TO 20 KT OVER NORTHERN WATERS WITH 15 TO
25 KT CENTRAL/SOUTHERN WATERS. HIGHEST SEAS ARE OVER CENTRAL AND
SOUTHERN WATERS WHERE 6 TO 10 FT ARE OCCURRING WITH SOME 12 FT SEAS
NOW SHOWING UP AT DIAMOND BUOY. FURTHER NORTH SEAS ARE IN THE 5 TO 7
FT RANGE. EAST WINDS WILL RAMP UP FROM SOUTH TO NORTH THROUGH THE
EVENING AND OVERNIGHT HOURS WITH SEAS BUILDING FROM SOUTH TO NORTH.
HIGHEST WAVEHEIGHTS WILL OCCUR SOUTH OF HATTERAS WHERE 12 TO 18 FT
CAN BE EXPECTED TONIGHT THROUGH SAT MORNING. SEAS OVER NORTHERN
WATERS WILL BUILD TO 8 TO 12 FT TOWARDS DAYBREAK AND CONTINUE
THROUGH THE MORNING HOURS. SEAS WILL BEGIN TO DIMINISH QUITE RAPIDLY
ALL WATERS LATE SAT/SAT NIGHT WITH OFFSHORE FLOW DEVELOPING BEHIND
THE DEPARTING CYCLONE.
REMNANTS OF HANNA WILL LIFT NE WELL AWAY FROM THE AREA ON SUN AS
HURRICANE IKE APPROACHES THE BAHAMAS. WILL SEE ONSHORE FLOW
DEVELOPING AHEAD OF IKE SUN THROUGH TUE BUT GRADIENT WILL RESULT IN
WIND SPEEDS AOB 15 KT THROUGH THE PERIOD. RESIDUAL SMALL CRAFT SEAS
WILL LINGER OVER CENTRAL WATERS ON SUN THEN 3 TO 4 FT SEAS EXPECTED
THEREAFTER. NO BREAK IN LONG PERIOD SWELL AS WAVE ENERGY FROM
HURRICANE IKE BEGINS TO AFFECT THE AREA ON SUN. TOO EARLY TO TELL
WHERE IKE WILL TRACK BUT OFFICIAL NHC TRACK TAKES IKE SOUTH ACROSS
THE SOUTHERN TIP OF FLORIDA AND INTO THE GOM BY THE MIDDLE OF NEXT
WEEK.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HURRICANE WATCH FOR NCZ047-080-081-093>095-098-103-104.
TROPICAL STORM WARNING FOR NCZ047-080-081-093>095-098-103-104.
TROPICAL STORM WIND WARNING UNTIL 8 PM EDT SATURDAY FOR NCZ029-
044>046-079-090>092.
MARINE...HURRICANE WATCH FOR AMZ135-150-152-154-156-158.
TROPICAL STORM WARNING FOR AMZ130-135-150-152-154-156-158.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...Hazardous weather outlook, Sep 5, 6:29 PM EDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 629 PM EDT FRI SEP 5 2008 NCZ047-080-081-093-094-062230- MAINLAND DARE-BEAUFORT-MAINLAND HYDE-CRAVEN-PAMLICO- 629 PM EDT FRI SEP 5 2008 ...TORNADO WATCH 889 IN EFFECT UNTIL 5 AM EDT SATURDAY... ...TROPICAL STORM WARNING IN EFFECT... ...HURRICANE WATCH IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. HURRICANE WATCH. TROPICAL STORM WARNING. TROPICAL STORM HANNA WILL APPROACH FROM THE SOUTH THIS EVENING AND IS FORECAST TO TRACK INLAND LATE TONIGHT AND EARLY SATURDAY. TROPICAL STORM CONDITIONS ARE EXPECTED TO DEVELOP LATER THIS EVENING WITH HURRICANE CONDITIONS POSSIBLE. ISOLATED WEAK TORNADOES ARE POSSIBLE...MAINLY LATE THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HURRICANE WATCH. TROPICAL STORM WARNING. TROPICAL STORM CONDITIONS ARE EXPECTED SATURDAY WITH HURRICANE CONDITIONS POSSIBLE. ISOLATED WEAK TORNADOES ARE POSSIBLE...MAINLY SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ029-044>046-079-090>092-062230- MARTIN-PITT-WASHINGTON-TYRRELL-GREENE-DUPLIN-LENOIR-JONES- 629 PM EDT FRI SEP 5 2008 ...TORNADO WATCH 889 IN EFFECT UNTIL 5 AM EDT SATURDAY... ...TROPICAL STORM WIND WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. TROPICAL STORM WIND WARNING. TROPICAL STORM HANNA WILL APPROACH FROM THE SOUTH THIS EVENING AND IS FORECAST TO TRACK INLAND LATE TONIGHT. TROPICAL STORM WINDS ARE EXPECTED TO DEVELOP LATER THIS EVENING. ISOLATED WEAK TORNADOES ARE POSSIBLE...MAINLY LATE THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WIND WARNING. TROPICAL STORM WINDS ARE EXPECTED ON SATURDAY. ISOLATED WEAK TORNADOES ARE POSSIBLE SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ095-098-103-104-062230- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 629 PM EDT FRI SEP 5 2008 ...TORNADO WATCH 889 IN EFFECT UNTIL 5 AM EDT SATURDAY... ...TROPICAL STORM WARNING IN EFFECT... ...HURRICANE WATCH IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. HURRICANE WATCH. TROPICAL STORM WARNING. TROPICAL STORM HANNA WILL APPROACH FROM THE SOUTH THIS EVENING AND IS FORECAST TO TRACK INLAND LATE TONIGHT. TROPICAL STORM CONDITIONS ARE EXPECTED TO DEVELOP LATER THIS EVENING WITH HURRICANE CONDITIONS POSSIBLE. ISOLATED WEAK TORNADOES ARE POSSIBLE...MAINLY TONIGHT. THERE IS A HIGH THREAT OF RIP CURRENTS FOR ALL AREA BEACHES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HURRICANE WATCH. TROPICAL STORM WARNING. TROPICAL STORM CONDITIONS ARE EXPECTED SATURDAY WITH HURRICANE CONDITIONS POSSIBLE. ISOLATED WEAK TORNADOES ARE POSSIBLE...MAINLY SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 8:58 PM EDT | Tornado Warning | MHX | Duplin | 32 min |
| Sep 5, 9:54 PM EDT | Tornado Warning | MHX | Onslow | 26 min |
| Sep 6, 2:25 PM EDT | Coastal Flood Statement | MHX | 3 hr | |
| Sep 6, 2:25 PM EDT | High Surf Advisory | MHX | 38 hr | |
| Sep 6, 3:27 PM EDT | Small Craft Advisory | MHX | 37 hr |
Nearby
Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.